Puppy Forum and Dog Forums banner

1 - 4 of 4 Posts

·
Registered
Joined
·
60 Posts
Discussion Starter #1
When I adopted my pit 3 years ago - the shelter was giving her rimadyl because they assumed she hurt herself during play.

I wasnt too happy about this because I know that is heavy medication - especially for an 8 month old dog.

ANYWAY, in the last 2 weeks, she has shown difficulty in jumping on my bed, in the car and even on the couch. She runs fine, its the jumping that is noticeable.

I DO have a vet appointment, but not sure if he is going to give me this kind of info. SO... Im asking if anyone here knows if whether this med could have affected her now. She is 3.5 years old!!!

Also, I was giving her cosequin when I adopted her and stopped. I just bought her more.. could this be an issue? Starting her on this supplement, then stopping?

THANKS FOR ANY INFO!!
 

·
Registered
Joined
·
11,294 Posts
I'm not a vet.

Rimadyl is an NSAID so like all the meds in its class, there are risks to kidney and liver functional particularly at high doses or over long periods along with rare acute reactions. It can be used fine in young dogs for after surgery or an injury, most of the time long term use is for arthritis type issues in older dogs and doing blood work to monitor ogran function may be recommended.

But nothing about it or how it works in the body would logically lead to any kind of musclar-skeletal symptoms popping up years later. Honestly, I would never even think to mention short term NSAID use to a vet months after use and definitely not years later nor have I been asked about prior short term (like not for chronic conditions) use of any medication other than standard heartworm meds being up to date.

However, if whatever injury occurred as a young dog that caused then to give painkillers was something structural, there could be something like early signs of arthritis or badly healed fracture etc. Which could possibly be masked by the cosequin.

Doesn't hurt to give the vet as much background about a dog's health as you know though for basically any situation.
 

·
Registered
Joined
·
9,391 Posts
Shell said it clearly. I don't believe that rimadyl would cause the problem you are having. I know that 20 years ago, rimadyl was used after neutering with no apparent long term effects. I'm sure that your Vet can help you treat the jumping problem.
 
1 - 4 of 4 Posts
Top